Alert archive / California / High Wind Watches in 2009
High Wind Watch 2, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this high wind watch at Oct 11, 2009, 2:46 PM PDT for 11 counties in California. It took effect at Oct 13, 2009, 2:00 AM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 11, 2009, 2:46 PM PDT (21:46 UTC)
- In effect from
- Oct 13, 2009, 2:00 AM PDT
- Expired
- Oct 12, 2009, 2:09 AM PDT
- In force
- Issued by
- NWS San Francisco Bay Area, CA
Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 46 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.8 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS76 KMTR 112146 NPWMTR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 246 PM PDT SUN OCT 11 2009 ...SIGNIFICANT EARLY-AUTUMN STORM TO PRODUCE POTENTIALLY HIGH WINDS LATE MONDAY NIGHT THROUGH TUESDAY NIGHT... .POTENT STORM SYSTEM...ESPECIALLY FOR OCTOBER...WILL MOVE INTO CENTRAL AND NORTHERN CALIFORNIA BEGINNING LATE MONDAY AND CONTINUING INTO EARLY WEDNESDAY. THIS WILL BE A VERY DRAMATIC CHANGE FROM THE WEATHER THE AREA HAS BEEN EXPERIENCING. THE ORIGINS OF THIS STORM STEM FROM A WESTERN PACIFIC TYPHOON NAMED MELOR THAT AFFECTED JAPAN LAST WEEK. CAZ006-505>513-516>518-528>530-121200- /O.NEW.KMTR.HW.A.0002.091013T0900Z-091014T1200Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST- EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE- SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE- SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY- NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- 246 PM PDT SUN OCT 11 2009 ...HIGH WIND WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH LATE TUESDAY NIGHT FOR THE ENTIRE SAN FRANCISCO AND MONTEREY BAY AREAS... THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM LATE MONDAY NIGHT THROUGH LATE TUESDAY NIGHT. SOUTHERLY WINDS WILL INCREASE AHEAD OF THIS STORM SYSTEM BY MONDAY EVENING WITH WIND SPEEDS INCREASING TO 20 TO 40 MPH ALONG THE COAST AND IN THE HILLS BY EARLY TUESDAY MORNING. GUSTS TO 60 MPH ARE POSSIBLE IN THESE AREAS. ALTHOUGH THE STRONGEST SOUTHERLY WINDS ARE EXPECTED TO OCCUR ALONG THE COAST AND IN THE HIGHER TERRAIN...STRONG AND GUSTY WINDS MAY ALSO DEVELOP IN THE NORTHERN SALINAS VALLEY AND SOUTHERN SANTA CLARA VALLEYS AS WELL AS OTHER PORTIONS OF THE DISTRICT WITH THIS STORM. THUS THE WATCH IS IN EFFECT FOR THE ENTIRE FORECAST AREA. STRONG AND GUSTY WINDS ARE EXPECTED TO CONTINUE THROUGH THE DAY TUESDAY AND BEGIN TAPERING OFF AFTER MIDNIGHT TUESDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ SSA
1 follow-up statement
000 WWUS76 KMTR 120909 NPWMTR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 209 AM PDT MON OCT 12 2009 ...SIGNIFICANT EARLY-AUTUMN STORM TO PRODUCE POTENTIALLY HIGH WINDS LATE MONDAY NIGHT THROUGH TUESDAY NIGHT... .POTENT STORM SYSTEM...ESPECIALLY FOR OCTOBER...WILL MOVE INTO CENTRAL AND NORTHERN CALIFORNIA BEGINNING LATE MONDAY AND CONTINUING INTO EARLY WEDNESDAY. THIS WILL BE A VERY DRAMATIC CHANGE FROM THE WEATHER THE AREA HAS BEEN EXPERIENCING. THE ORIGINS OF THIS STORM STEM FROM A WESTERN PACIFIC TYPHOON NAMED MELOR THAT AFFECTED JAPAN LAST WEEK. CAZ006-505-507>509-511-512-517-528>530-121800- /O.UPG.KMTR.HW.A.0002.091013T0900Z-091014T1200Z/ /O.NEW.KMTR.HW.W.0002.091013T0900Z-091014T0600Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY MOUNTAINS-SAN FRANCISCO BAY SHORELINE- SAN FRANCISCO PENINSULA COAST-EAST BAY HILLS AND DIABLO RANGE- SANTA CRUZ MOUNTAINS- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY- NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- 209 AM PDT MON OCT 12 2009 ...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 11 PM PDT TUESDAY... ...HIGH WIND WATCH NO LONGER IN EFFECT... THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 2 AM TO 11 PM PDT TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. SOUTHERLY WINDS WILL INCREASE AHEAD OF THIS STORM SYSTEM BY THIS EVENING WITH WIND SPEEDS INCREASING TO 25 TO 40 MPH BY EARLY TUESDAY MORNING. GUSTS TO 60 MPH ARE POSSIBLE IN THE LOWER ELEVATIONS...WITH GUSTS TO 70 MPH POSSIBLE IN THE MOUNTAINS. STRONG AND GUSTY WINDS ARE EXPECTED TO CONTINUE THROUGH THE DAY TUESDAY AND BEGIN TAPERING OFF BY MIDNIGHT TUESDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. WINDS OF THIS MAGNITUDE CAN EASILY TOPPLE TREES AND POWER LINES AND LEAD TO POWER OUTAGES. DRIVING COULD BE DIFFICULT FOR MOTORISTS WITH HIGH PROFILE VEHICLES OR TRAILERS. && $$ CAZ506-510-513-516-518-121800- /O.UPG.KMTR.HW.A.0002.091013T0900Z-091014T1200Z/ /O.NEW.KMTR.WI.Y.0008.091013T0900Z-091014T0600Z/ NORTH BAY INTERIOR VALLEYS-EAST BAY INTERIOR VALLEYS- SANTA CLARA VALLEY...INCLUDING SAN JOSE- SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO- MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- 209 AM PDT MON OCT 12 2009 ...WIND ADVISORY IN EFFECT FROM 2 AM TO 11 PM PDT TUESDAY... ...HIGH WIND WATCH NO LONGER IN EFFECT... THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 11 PM PDT TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. SOUTHERLY WINDS WILL INCREASE AHEAD OF THIS STORM SYSTEM BY THIS EVENING WITH WIND SPEEDS INCREASING TO 20 TO 35 MPH...WITH GUSTS TO 50 MPH POSSIBLE. STRONG AND GUSTY WINDS ARE EXPECTED TO CONTINUE THROUGH THE DAY TUESDAY AND BEGIN TAPERING OFF BY MIDNIGHT TUESDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MHS
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high wind watch went out at Oct 11, 2:40 PM PDT, 6 minutes earlier.
Area forecast discussion, Oct 11, 2:40 PM PDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
240 PM PDT SUN OCT 11 2009
...POTENT STORM SYSTEM STILL ON TRACK FOR EARLY IN THE WEEK...
.DISCUSSION...AS OF 2:40 PM PDT SUNDAY...THE MARINE LAYER HAS
DEEPENED CONSIDERABLY TODAY AND COASTAL STRATUS WILL NOT CLEAR FROM
SOME AREAS TODAY. SATELLITE IMAGERY SHOWS LOW CLOUDS COVERING MUCH
OF THE SAN FRANCISCO BAY AREA AS WELL AS THE MONTEREY BAY STILL. 24
HOUR TEMPERATURE TRENDS ARE RUNNING MUCH COLDER THAN YESTERDAY WITH
AFTERNOON READINGS STRUGGLING TO GET OUT OF THE 50S AT MANY
LOCATIONS NEAR THE OCEAN. INLAND AREAS ARE COOL AS WELL...IN THE
60S AND 70S.
A POTENT EARLY AUTUMN STORM SYSTEM CONTINUES TO BE THE MAIN FOCUS
TODAY. THIS SYSTEM...WHICH HAS ENTRAINED MOISTURE FROM FORMER WESTPAC
TYPHOON MELOR...WILL APPROACH THE DISTRICT ON MONDAY. A STRONG JET
WILL UNDERCUT THE RIDGE...WITH THE RIDGE BEING SHUNTED NORTHWARD OVER
ALASKA. LIGHT WARM ADVECTION RAIN IS EXPECTED TO DEVELOP MONDAY
AFTERNOON ACROSS THE NORTH BAY ZONES WITH HEAVIER RAIN AND SOUTHERLY
WINDS INCREASING LATE MONDAY NIGHT OVER THE ENTIRE DISTRICT...AND
CONTINUING THROUGH TUESDAY NIGHT.
THE PERIOD OF HEAVIEST RAINS LOOKS TO BE DURING THE DAY TUESDAY INTO
TUESDAY NIGHT ACROSS THE DISTRICT. RAINFALL TOTALS COULD REACH 1-3
INCHES ALONG THE COAST AND IN THE VALLEYS WITH 3-6 INCHES...OR MORE
IN THE HIGHER TERRAIN. TAKING OROGRAPHICS INTO ACCOUNT AS MUCH
AS 8 INCHES COULD FALL IN THE SANTA CRUZ AND SANTA LUCIA MOUNTAINS.
RAIN WILL TURN TO SHOWERS LATE TUESDAY NIGHT...TAPERING OFF ON
WEDNESDAY AS THE FLOW BECOMES ZONAL...WITH SHOWERS ENDING WEDNESDAY
NIGHT. DRIER AND WARMER WEATHER IS EXPECTED FOR THURSDAY THROUGH
SATURDAY AS A RIDGE BUILDS OVER THE WEST COAST.
A HIGH WIND WATCH WILL BE ISSUED FOR LATE MONDAY NIGHT THROUGH
TUESDAY NIGHT FOR THE ENTIRE CWA.
&&
.AVIATION...AS OF 10:55 AM PDT SUNDAY...MARINE LYR HAS DEEPENED
SLIGHTLY FROM 24 HRS AGO...AND IS CURRENTLY AROUND 2200 FT. WILL
CONTINUE TO SEE GRADUAL DEEPENING AS A STRONG UPPER-LEVEL TROUGH
APPROACHES. STABLE STRATUS LAYER WILL REMAIN IN PLACE OVER NEAR
COAST TERMINALS AS ONSHORE FLOW PERSISTS THROUGH THIS AFTERNOON.
EXPECT IFR AND LOW-END MVFR CIGS TO STICK AROUND UNTIL 20-21Z
TODAY FOR A NUMBER OF TERMINALS. THE EXCEPTION WILL BE THE SOUTH
BAY...WHERE SW FLOW IN THE LOW LEVELS SHOULD ALLOW SOME DRY
DOWNSLOPING AIR TO FILTER OVER THE SANTA CRUZ MTNS AND CLEAR OUT
AREAS OF THE SANTA CLARA VALLEY AND SOUTH BAY SLIGHTLY EARLIER.
MODEL GUIDANCE SHOWS MARINE LAYER DEEPENING EVEN MORE LATE TONIGHT
AND MON MORNING...SO DETERMINING STRATUS COVERAGE AND CIG HGTS WILL
BE A CHALLENGE.
VICINITY OF KSFO...MVFR CIGS WILL PERSIST AT LEAST UNTIL 19Z THIS
MORNING...HOWEVER WITH THE SW FLOW ALONG THE COAST AND A DEEPENING
MARINE LAYER...COULD SEE VERY LIMITED BREAKS IN CLOUDS THIS
AFTERNOON. QUITE POSSIBLE THAT LOW CLOUDS WILL NOT DISSIPATE UNTIL
THE APPROACHING DEEP TROUGH MIXES EVERYTHING OUT MON MORNING. WILL
SEE W-SW WINDS THIS AFTERNOON 12-15 KT. OTHERWISE LIGHT SOUTH WINDS
THROUGH THE NIGHT UNTIL S-SE WINDS INCREASE LATE MON MORNING.
KSFO BRIDGE APPROACH...BKN-OVC STRATUS COVERAGE THIS MORNING SHOULD
SCATTER OUT BY 19Z...THEN RETURN LATER TONIGHT BY 05-06Z.
MONTEREY BAY TERMINALS...IFR FLIGHT CONDITIONS CONTINUING INTO EARLY
AFTERNOON WITH ONLY A SLIGHT CHANCE FOR COMPLETE CLEARING TO THE
COAST TODAY. A DEEP MARINE LAYER AND A ROBUST ONSHORE FLOW WILL DO
EVERYTHING IT CAN TO KEEP THE STRATUS FROM MIXING OUT TODAY. WILL
MOST LIKELY KEEP STRATUS COVERAGE UNTIL MID-MORNING ON MONDAY WHEN
TROUGH APPROACHES AND WINDS INCREASE FROM THE SE.
&&
.CLIMATE...RAINFALL RECORDS FOR THE MONTH OF OCTOBER (IN INCHES)...
LOCATION ONE DAY RECORD TWO DAY RECORD
-------- -------------- --------------
SANTA ROSA 4.67 (10/12/1962) 7.41 (10/12-13/1962)
NAPA 4.66 (10/13/1962) 9.32 (10/12-13/1962)
SAN FRANCISCO DOWNTOWN 2.29 (10/15/1969) 3.72 (10/12-13/1962)
SAN FRANCISCO AIRPORT 2.62 (10/13/1962) 4.56 (10/12-13/1962)
OAKLAND AIRPORT 4.53 (10/13/1962) 5.85 (10/12-13/1962)
LIVERMORE 2.17 (10/13/1962) 3.45 (10/13-14/1962)
SAN JOSE 3.22 (10/13/1962) 4.56 (10/12-13/1962)
SANTA CRUZ 3.15 (10/20/1899) 3.35 (10/20-21/1899)
MONTEREY 1.80 (10/26/1907) 2.09 (10/26-27/1907)
SALINAS 1.50 (10/30/1982) 1.50 (10/30-31/1982)
KING CITY 1.88 (10/29/1996) 2.18 (10/29-30/1996)
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT...SCA...SAN FRANCISCO BAY AFTER NOON.
.MONDAY EVENING THROUGH TUESDAY...GALE WATCH ALL WATERS AND BAYS.
.MONDAY NIGHT THROUGH TUESDAY NIGHT...HIGH WIND WATCH...ENTIRE
CWA.
PUBLIC FORECAST: SSA
AVIATION/MARINE: BJT
CLIMATE: MHS
NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCOHazardous weather outlook, Oct 11, 5:49 AM PDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 549 AM PDT SUN OCT 11 2009 CAZ006-505>508-510>513-516>518-528-530-121300- SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS- EAST BAY HILLS AND DIABLO RANGE-SANTA CRUZ MOUNTAINS- SANTA CLARA VALLEY...INCLUDING SAN JOSE- SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 549 AM PDT SUN OCT 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA. .DAY ONE...SUNDAY AND SUNDAY NIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LIGHT RAIN COULD BEGIN MONDAY AFTERNOON. RAIN AND WIND WILL INCREASE MONDAY NIGHT. TUESDAY AND TUESDAY NIGHT SHOULD SEE THE HEAVIEST RAINFALL AND THE STRONGEST WINDS. RAINFALL AMOUNTS COULD REACH 1 TO 3 INCHES ALONG THE COAST AND IN THE VALLEYS. IN THE HILLS...RAINFALL AMOUNTS COULD RANGE FROM 3 TO 6 INCHES. LOCAL AMOUNTS UP TO 8 INCHES ARE POSSIBLE IN THE SANTA CRUZ AND SANTA LUCIA RANGE. WINDS TUESDAY AND TUESDAY NIGHT WILL INCREASE TO 20 TO 40 MPH ALONG THE COAST AND IN THE HILLS. GUSTS TO 60 MPH ARE POSSIBLE IN THESE AREAS. STRONG SOUTHERLY WINDS MAY DEVELOP IN THE NORTHERN SALINAS VALLEY AND SOUTHERN SANTA CLARA VALLEYS WITH THIS STORM. BEING THE FIRST COOL SEASON RAIN STORM...HAZARDOUS DRIVING CONDITIONS WILL OCCUR DUE TO SLICK ROADS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS PER STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 3:04 AM PDT | Gale Watch | MTR | 12 hr | |
| Oct 11, 8:34 AM PDT | Small Craft Advisory | MTR | 12 hr | |
| Oct 11, 2:47 PM PDT | Gale Warning | MTR | 54 hr | |
| Oct 11, 2:47 PM PDT | Small Craft Advisory | MTR | 35 hr |
Nearby
High Wind Watches in California, 2009Every high wind watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.